Oklahoma, 2017

Flash Flood and Hail in Oklahoma, June 17 to 18, 2017

June 17 to 18, 2017 · NWS TSA · 14 events in 8 counties and zones

Strong to severe thunderstorms developed along a frontal boundary located across southeastern Nebraska during the afternoon hours of the 16th. These storms moved south and southeast across Kansas overnight on the 16th, and spread into eastern Oklahoma during the morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a frontal boundary located across southeastern Nebraska during the afternoon hours of the 16th. These storms moved south and southeast across Kansas overnight on the 16th, and spread into eastern Oklahoma during the morning hours of the 17th. The strongest storms produced damaging wind and hail up to quarter size.

The morning storms dissipated as they moved into southeastern Oklahoma during the midday hours of the 17th. Another round of strong to severe thunderstorms developed over southeastern Kansas during the late evening hours of the 17th along the frontal boundary that had now moved through much of Kansas. These storms moved southeast and affected northeastern Oklahoma during the morning hours of the 18th. The strongest storms produced hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 17, 5:14 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 17, 5:14 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
614 AM CDT Sat Jun 17 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Weakening thunderstorm complex will move across northwest AR
through 15z with a limited threat of wind gusts to 30 knots and
brief MVFR conditions. Additional storms likely late this evening
in the 06-12z time frame with possible MVFR conditions, mainly
north of I-40, as a cold front moves through.

&&

.PREV DISCUSSION... /Issued 257 AM CDT Sat Jun 17 2017/

DISCUSSION...
Keeping a close eye on severe MCS currently dropping southeast
across eastern KS/western MO. HRRR has struggled with the
evolution of this system through most of the night...although the
latest iteration appears to have a reasonable handle. Will likely
see this activity move into parts of northwest AR (and perhaps far
northeastern OK) toward daybreak although in a more weakened
state...but we could still see some gusty winds. Will make some
last minute tweaks to first period PoPs prior to forecast
issuance.

The next order of business will be the widespread excessive heat
for this afternoon. Expect a rather large area of mid 70s dewpoint
pooling across parts of eastern OK...and with highs expected to
top out in the mid/upper 90s will upgrade advisory to an excessive
heat warning for much of northeast OK.

A cold front will advance into southeast KS by late
afternoon/early evening...with additional shower/thunderstorm
development expected along the boundary. This activity should move
into northern sections of the forecast area later Saturday night
as the cold front sags farther south. The front will slow a bit
across southeast OK/western AR in Sunday...and provide the focus
for additional afternoon convection. Strong forecast instability
will support a few severe storms...with large hail/damaging winds
being the main threat. The cold front...along with associated
cloud cover/precipitation will hold afternoon temps down
considerably with highs mainly in the 80s.

The cooler/drier conditions will continue into Monday/Monday
night...with a return to more hot/humid conditions returning by
Tuesday and continuing through the remainder of the week. The
forecast area will remain along the southern edge of the
westerlies...so some nocturnal convection is not out of the
question mainly for the northern areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  72  83  63 /  10  40  40  10
FSM   98  76  87  65 /  20  20  50  20
MLC   95  74  85  64 /  10  10  30  20
BVO   97  70  82  59 /  10  50  20  10
FYV   92  71  80  58 /  20  40  40  10
BYV   92  70  79  59 /  70  60  40  10
MKO   95  73  83  61 /  10  20  40  10
MIO   95  70  83  60 /  40  60  40  10
F10   96  73  83  62 /  10  20  20  10
HHW   95  76  89  66 /  10   0  50  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for OKZ049-053-058-062-063-067-068-070>076.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ054>057-059>061-064>066.

AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Jun 17, 4:00 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CDT Sat Jun 17 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CDT Sat Jun 17 2017

...DANGEROUS HEAT EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Late Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET... .

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET... .

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Morning.

	AREA AT GREATEST RISK...Northwest of a Vinita to Okemah Line.

DISCUSSION...
Hot and humid conditions are expected again today, with Heat index
values in excess of 105 degrees over a large portion of eastern
Oklahoma and west central Arkansas. Parts of northeast Oklahoma
will likely see heat indices over 110 degrees.

A weakening complex of thunderstorms will move into parts of
northwest Arkansas early this morning, with a very limited threat
of gusty winds through mid morning. A cold front will move into
northeast Oklahoma and northwest Arkansas by late this evening,
bringing a good chance of showers and thunderstorms. A few storms
could be severe with damaging winds and large hail, along with
locally heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
The cold front will slowly move through the area Sunday, with the
threat of showers and thunderstorms and a limited threat of
severe weather shifting south during the day. After a brief cool
down to start next week, hot weather will return mid to late week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Jun 17, 4:15 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
515 AM CDT SAT JUN 17 2017

ARZ001-002-010-011-171115-
Carroll AR-Madison AR-Benton AR-Washington AR-
515 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MADISON...
CARROLL AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 615 AM CDT...

At 514 AM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Webb City to 3 miles southeast of
Cassville to 6 miles southeast of Forsyth. Movement was south at 40
mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Berryville...
Eureka Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Green Forest...                   Bethel Heights...
Gravette...                       Cave Springs...
Highfill...                       Garfield...
Gateway...                        Beaver...
Hindsville...                     Carrollton...
Rudd...                           Forum...

This includes Interstate 49 between mile markers 75 and 84, and
between mile markers 86 and 93.

LAT...LON 3612 9404 3648 9461 3650 9461 3650 9330
      3612 9330
TIME...MOT...LOC 1014Z 343DEG 35KT 3711 9449 3665 9382 3664 9302
Special weather statement, Jun 17, 5:14 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT SAT JUN 17 2017

OKZ057-058-063-171145-
Craig OK-Delaware OK-Ottawa OK-
614 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 645 AM CDT...

At 614 AM CDT, a strong thunderstorm was located 4 miles west of
Afton, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         Grove...
Afton...                          Bernice...
Ketchum...                        Cleora...
Bernice State Park...

This includes Interstate 44 between mile markers 284 and 298.

LAT...LON 3661 9475 3644 9500 3651 9500 3651 9506
      3668 9518 3679 9500
TIME...MOT...LOC 1114Z 321DEG 12KT 3668 9504
Special weather statement, Jun 17, 5:55 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
655 AM CDT SAT JUN 17 2017

OKZ062-063-171230-
Delaware OK-Mayes OK-
655 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE AND
NORTHEASTERN MAYES COUNTIES UNTIL 730 AM CDT...

At 655 AM CDT, a strong thunderstorm was located over Chloeta, moving
south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Langley...                        Kansas...
Spavinaw...                       Oaks...
Spavinaw State Park...            Leach...
Chloeta...                        Rose...
Twin Oaks...                      Cherokee State Park...

LAT...LON 3646 9510 3650 9488 3617 9472 3616 9505
TIME...MOT...LOC 1155Z 347DEG 19KT 3642 9497
Special weather statement, Jun 17, 6:06 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
706 AM CDT SAT JUN 17 2017

OKZ057-062-063-171245-
Craig OK-Delaware OK-Mayes OK-
706 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...DELAWARE AND
NORTHEASTERN MAYES COUNTIES UNTIL 745 AM CDT...

At 706 AM CDT, strong thunderstorms were located along a line
extending from 6 miles north of Grove to near Cleora to 2 miles north
of Vinita. Movement was south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Vinita...                         Jay...
Grove...                          Salina...
Langley...                        Colcord...
Bernice...                        Ketchum...
Spavinaw...                       Disney...
Big Cabin...                      Pensacola...
Hoot Owl...                       Honey Creek State Park...
Cherokee State Park...            Bernice State Park...
Spavinaw State Park...            Cleora...
Chloeta...                        Strang...

This includes Interstate 44 between mile markers 277 and 289.

LAT...LON 3666 9494 3667 9463 3657 9462 3650 9462
      3629 9459 3626 9493 3628 9521 3669 9523
TIME...MOT...LOC 1206Z 359DEG 22KT 3668 9474 3658 9494 3667 9514

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 17, 6:36 AM CST
Where
Ottawa County, 0.63 mi SE of Afton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.693, -94.963

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Delaware

When
June 17, 7:10 AM CST
Where
Delaware County, 0.39 mi NNE of Kansas
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.205, -94.798

Strong thunderstorm wind blew down trees.

Hail, Mayes

When
June 17, 7:20 AM CST
Where
Mayes County, Locust Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -95.170

Thunderstorm Wind, Cherokee

When
June 17, 7:50 AM CST
Where
Cherokee County, 1 mi N of Tahlequah
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.934, -94.970

Thunderstorm wind gusts were measured to 63 mph one mile east of the airport. Power lines were blown down in Tahlequah.

Thunderstorm Wind, Muskogee

When
June 17, 8:01 AM CST
Where
Muskogee County, 0.28 mi SSW of Webbers Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.516, -95.132

Strong thunderstorm wind blew down power lines across Highway 100.

Thunderstorm Wind, Muskogee

When
June 17, 8:07 AM CST
Where
Muskogee County, 3 mi E of Ft Gibson
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -95.197

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Sequoyah

When
June 17, 8:30 AM CST
Where
Sequoyah County, Gore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.530, -95.120

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Muskogee

When
June 17, 8:50 AM CST to 9:05 AM CST
Where
Muskogee County, 0.78 mi SSW of Webbers Falls Sheffi
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.489, -95.123

The Oklahoma Mesonet station near Webbers Falls measured thunderstorm wind gusts above 58 mph for more than 15 minutes. Peak gusts during this period were measured to 67 mph.

Thunderstorm Wind, Latimer

When
June 17, 9:50 AM CST
Where
Latimer County, 1 mi W of Wilburton
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.920, -95.338

Thunderstorm wind gusts were measured to 65 mph.

Hail, Latimer

When
June 17, 10:00 AM CST
Where
Latimer County, 0.71 mi NNE of Panola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.929, -95.213

Thunderstorm Wind, Latimer

When
June 17, 10:20 AM CST
Where
Latimer County, 0.63 mi NE of Panola
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.927, -95.213

Strong thunderstorm wind damaged a barn in Panola, and snapped numerous large tree limbs across the county.

Flash Flood, Latimer

When
June 17, 10:30 AM CST to 1:30 PM CST
Where
Latimer County, Wilburton to 2.16 mi S of Wilburton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.920, -95.320

Portions of several roads were flooded in Wilburton and Panola.

Hail, Pawnee

When
June 18, 5:15 AM CST
Where
Pawnee County, 6.99 mi WSW of Pawnee
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.300, -96.920

Hail, Pawnee

When
June 18, 5:43 AM CST
Where
Pawnee County, 4.71 mi SSW of Pawnee
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.270, -96.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705963, 705964, 705965, 705966, 705967, 705969, 705972, 705974, 705976, 705977, 705978, 705979, 705980, 705981.